Observations placeholder

Green, Drs Elmer and Alyce – Healing Hypertension and stress using biofeedback, in a nurse

Identifier

027312

Type of Spiritual Experience

Background

Methyldopa

sold under the brand name Aldomet among others, is a medication used for high blood pressure.  Common side effects include sleepiness. More severe side effects include red blood cell breakdown, liver problems, and allergic reactions. Methyldopa is in the alpha-2 adrenergic receptor agonist family of medication. It ‘stimulates the brain to decrease the activity of the sympathetic nervous system’.  But then so does relaxation and this approach.

An eHealthme review of Aldomet side effects, based on 1,952 people who had side effects while taking the drug, where the Adverse reactions were reported and submitted to the FDA, showed that:

Most common side effects by gender *:

female:

  • Vomiting
  • Premature baby
  • Proteinuria (presence of protein in the urine)
  • Weight increased
  • Nausea (feeling of having an urge to vomit)
  • Pre-eclampsia (high blood pressure and significant amounts of protein in the urine of a pregnant woman)
  • Pyrexia (fever)
  • Ventricular hypertrophy (enlargement of ventricles (lower chambers) in the heart)

male:

  • Ventricular septal defect (a hole in the heart, is a common heart defect that's present at birth (congenital))
  • Pyrexia (fever)
  • Renal failure acute (rapid kidney dysfunction)
  • Rhabdomyolysis (a condition in which damaged skeletal muscle tissue breaks down)
  • Weakness
  • Death
  • Headache (pain in head)
  • Vomiting

As such this is a more  benign safer method than drugs.

Propranolol,

sold under the brand name Inderal among others, is a medication of the beta blocker type.

An eHealthme review of Inderal side effects, based on 11,762 people who had side effects while taking the drug, where the Adverse reactions were reported and submitted to the FDA, showed that

Most common side effects by gender *:

female:

  • Weight increased
  • Vomiting
  • Weight decreased
  • Drug ineffective
  • Nausea (feeling of having an urge to vomit)
  • Tremor (trembling or shaking movements in one or more parts of your body)
  • Vision blurred
  • Palpitations (feelings or sensations that your heart is pounding or racing)
  • Drug hypersensitivity
  • Urinary tract infection

male:

  • Weight decreased
  • Weight increased
  • Drug ineffective
  • Vomiting
  • Nausea (feeling of having an urge to vomit)
  • Tremor (trembling or shaking movements in one or more parts of your body)
  • Myocardial infarction (destruction of heart tissue resulting from obstruction of the blood supply to the heart muscle)
  • Syncope (loss of consciousness with an inability to maintain postural tone)
  • Thrombocytopenia (decrease of platelets in blood)
  • Death

A description of the experience

Beyond Biofeedback – Drs Elmer and Alyce Green

…. when Alyce and I were back at our lab, a Menninger psychiatrist asked if we would attempt to train one of his patients to control a dangerous hypertension problem.

I replied that if he had called three weeks earlier I would have been reluctant, but that since the events with Margaret Olwine and our discussion with the surgeon, we would be glad to give it a try, if one of our group had time to do the training. Alyce, who accepted this patient, found the case highly instructive.

Since then George Eversaul, a clinical psychologist with a medical group in Las Vegas, Nevada, has told us that he has had similar results with hypertension control through temperature feedback training.

Elmer had already talked with the patient and provided her with a biofeedback rationale, …, before she came for her first training session in mid-February. I went over the general principles again, explaining that she would use EMG training for general relaxation and temperature training for autonomic relaxation and blood-flow control. I then conducted her through an autogenic session with the thermistor attached to her right middle finger, but with the meter turned away so that during this first session she could listen to and silently repeat the autogenic phrases without being distracted by the meter. When the autogenic phrases were completed, in about twelve or thirteen minutes, we discussed the temperature changes, which I had recorded. Then the meter was turned so she could see it and she was instructed in its use. I left the room briefly, and she practiced warming her hands, using the phrases and meter by her-self. She felt that she understood the procedure and took the meter home for twice-daily home practice. She was asked to come to the lab twice weekly for EMG practice and to complete an information sheet following each biofeedback session.

She was a good subject, but even so we were surprised by the drop in blood pressure and heart rate in just a few days. When she came for her first training session her blood pressure was 210/124 and her heart rate was 120 even though she was taking the following medication for blood pressure: Aldomet (250 mg), 4 per day, and Inderal (10 mg), 4 per day. For kidney infection she took Gantanol (o.5 g), 4 per day, and for high uric acid Zyloprim (100 mg), 4 per day.

This patient is a registered nurse, and she recorded her blood pressure and pulse before and after temperature-training sessions each day. The following results were recorded during the first week of training:

DATE

BLOOD PRESSURE

HEART RATE

February

Before

After

Before

After

13

190/120

156/110

108

80

14

142/100

140/90

88

78

15

156/108

140/98

82

80

16

154/104

130/92

86

82

17

148/108

142/92

88

80

18

170/110*

150/100

104

80

19

150/100

148/94

80

78

 

*Patient's note on record sheet: "8:25 P.M. This was a very rushed day from 7:30 A.M. to 7:30 P.M."

She saw her cardiologist for a checkup at the end of the first week of training. Her blood pressure read 190/110 and her pulse was 88. She said to him, "I felt nervous. Give me just a couple of minutes and I'll lower it," and she did, to 150/98, with a pulse of 80. He reduced her medication by one Aldomet per day and said she might decrease by one Aldomet every two weeks unless her blood pressure went up and stayed elevated. Within a month she was down to one Aldomet and four Inderal per day.

Her rapid progress was halted when her husband died suddenly. Several weeks passed before she resumed biofeedback training. Steady progress again ensued. In six weeks medication was reduced to one Inderal per day. In ten weeks she was taken off blood-pressure medication completely. Her physician expressed surprise at her progress; he had thought she would never be able to be without Inderal.

Interestingly, a long-standing kidney problem seemed to be correcting itself also. The pain was gone shortly after she began her training, and the infection was coming under control. On the same day the cardiologist stopped all blood-pressure medication, her urologist stopped her kidney medication to see if continued biofeedback training could complete the process of healing. The patient was free of medication for the first time in many years.
**********************************************************

Over a year has now passed since the patient started training, and blood pressure is steady at about 125/85. During this time she has encountered a number of stressful situations: the death of her husband and the settling of his estate, including the selling of the store of which he was part owner; the return to work as a psychiatric nurse after eighteen years; seeing her son through a bout with mononucleosis; meeting the many problems of house and children a mother who is alone must meet; and, finally, suffering a very painful dislocated shoulder.

Yet during all this time, although her blood pressure has fluctuated occasionally, it has not been necessary to turn to medication again. She wrote to us saying that she found moments during the day to practice (no longer with a meter) and added, "I wonder what condition I would be in, physically and emotionally, without what I learned through biofeedback."

It seems obvious that this patient had not yet suffered any severe structural damage in the arterial system. Her labile pressures were an indication of stress-related problems.

She was thirty-nine years old and had been suffering from hypertension since the time of her first pregnancy, sixteen years before.

*************************************************

Another patient with whom I worked had a more severe problem. He was retired, sixty-seven years old, and had suffered from hypertension for many years. The training program was the same as that described above.

It was observed, however, that even though readings of blood pressure at the beginning and end of a training session showed a consistent drop in systolic and diastolic pressures averaging about 12 mm Hg and 5 mm Hg respectively, no trend was visible from day to day, or week to week, over a period of two months.

It would appear that much longer training would have to be undertaken (if at all useful) in order to reverse what physicians describe as structural changes that take place over the years.

 It is worth noting that in addition to differences in blood-pressure lability, there was a marked personality difference between these two patients. The first patient was enthusiastic and eager to make changes, and the second was not even hopeful that anything would be accomplished. Could attitude make that much difference? At least in the case of a labile hypertensive, a positive attitude and the exercise of volition can be expected to favorably influence the course of events during and following biofeedback training.

The source of the experience

Green, Dr Elmer and Alyce

Concepts, symbols and science items

Concepts

Symbols

Activities and commonsteps

References